Florida, 2015

Hail in Florida, May 15, 2015

May 15, 2015 · NWS TBW · 1 event in 1 county or zone

Easterly flow continued to provide late afternoon and early evening thunderstorms across the Florida west coast. One storm produced hail and gusty winds in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Easterly flow continued to provide late afternoon and early evening thunderstorms across the Florida west coast. One storm produced hail and gusty winds in St. Petersburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 15, 2:04 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 15, 2:04 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
304 PM EDT FRI MAY 15 2015

.SYNOPSIS...A HIGHLY AMPLIFIED UPPER LEVEL PATTERN CONTINUES THROUGH
THE U.S. WITH DEEP TROUGHING OVER THE WESTERN HALF OF THE CONUS. A
LITTLE CLOSER TO HOME OVER THE EASTERN HALF OF THE CONUS...
MID/UPPER LEVEL RIDGING EXTENDS NORTHWARD FROM CUBA OVER THE EASTERN
U.S. AND WILL PERSIST FOR THE NEXT COUPLE OF DAYS. THIS UPPER LEVEL
RIDGING IS THE PRIMARY SUPPORT FOR STRONG HIGH PRESSURE THAT IS
SITTING JUST OFF THE VIRGINIA COASTLINE. THIS BROAD AREA OF HIGH
PRESSURE RIDGING WEST SOUTHWEST OVER THE SOUTHEAST U.S. AND FLORIDA
WILL SHIFT SLIGHTLY TO THE EAST  AND WILL BE THE MAIN WEATHER
INFLUENCE THROUGH THE WEEKEND. ALL MODELS ARE IN GOOD AGREEMENT WITH
THIS HIGH PRESSURE BLOCKING PATTERN TO CONTINUE OVER THE FLORIDA
PENINSULA.

.SHORT TERM (TONIGHT - SATURDAY)...THE LOCATION OF THE HIGH PRESSURE
CENTER WILL KEEP A PREDOMINANT EASTERLY WIND FLOW ACROSS THE
SUNSHINE STATE. THIS WIND FLOW WILL FAVOR THE EAST COAST SEA BREEZE
BEING THE DOMINANT TRIGGER FOR THUNDERSTORMS ACTIVITY. AS THE EAST
COAST SEA BREEZE BOUNDARY PUSHES WEST...THUNDERSTORMS WILL FIRE UP
OVER THE INTERIOR COUNTIES AND PROGRESSING TOWARD THE WEST COAST.
LATEST HRRR GUIDANCE HAS THE STRONGEST OF THESE STORMS INITIATING
BETWEEN 21-00Z AS THEY COLLIDE WITH THE WEST COAST SEA BREEZE. AS
WE HAVE SEEN OVER THE PAST COUPLE OF DAYS...SOME OF THESE STORMS
COULD BE STRONG PRODUCING HEAVY DOWNPOURS...GUSTY WINDS AND
FREQUENT LIGHTNING. TEMPERATURES ACROSS THE REGION ARE QUITE WARM
AND WILL TOP OUT IN THE UPPER 80S TO LOW 90S REGION WIDE.

&&

.MID/LONG TERM... THE SECOND HALF OF THE WEEKEND WILL FEATURE A
CONTINUATION OF THE SUMMERY PATTERN AS FAIRLY STRONG MID/UPPER LEVEL
RIDGING SITS OVER THE FL PENINSULA...WHILE AT THE SAME
TIME...ATLANTIC HIGH PRESSURE RIDGES BACK WESTWARD ALONG OR JUST
NORTH OF THE I-10 CORRIDOR. THE STACKED RIDGING ALOFT WILL KEEP OUR
TEMPERATURES ON THE WARM SIDE...WITH INLAND LOCATIONS APPROACHING OR
EXCEEDING 90S DEGREES. THE SURFACE HIGH PRESSURE RIDGE TO OUR NORTH
WILL PROVIDE A CONTINUED SYNOPTIC EASTERLY/SOUTHEASTERLY 1000-700MB
FLOW REGIME. AN EAST/SOUTHEAST SYNOPTIC FLOW REGIME FAVORS THE WEST
COAST SEA-BREEZE / I-75 CORRIDOR FOR LATE AFTERNOON/EVENING
CONVECTIVE DEVELOPMENT. EXPECT DECENT CHANCES SUNDAY AFTERNOON (40-
50% POPS) TO SEE A ROUND OF STORMS PROGRESSING EAST TO WEST ACROSS
THE PENINSULA...WITH SIMILAR TO PAST DAYS...THE CONVECTION LIKELY
PEAKING ALONG AND INSIDE THE I-75 CORRIDOR...WHERE LOW LEVEL
FOCUS/CONVERGENCE WILL BE MAXIMIZED. AS WITH ANY SUMMER
PATTERN...NOT EVERYONE IN THIS FAVORED AREA WILL RECEIVE
RAINFALL...BUT MOST EVERYONE SHOULD AT LEAST HAVE STORMS IN THE
VICINITY LATE IN THE DAY.

MONDAY STILL LOOKS TO BE SOMEWHAT OF A TRANSITION DAY AS THE SURFACE
RIDGE BOTH WEAKENS A BIT AND SETTLES SOUTHWARD. THEREAFTER...THE MID-
WEEK WILL CONTINUE THE TRANSITION WITH THE UPPER FLOW FLATTENING OUT
ALONG THE NORTHERN GULF COAST. TUESDAY SEES A WEAK/VARIABLE SYNOPTIC
FLOW LEVEL FLOW WHICH FAVORS SEA-BREEZE CONVERGENCE THROUGH THE
CENTER OF THE STATE IN THE LATE AFTERNOON. THEREFORE...ALTHOUGH A
FEW STORMS ARE POSSIBLE CLOSER TO THE COAST EARLY IN THE
AFTERNOON...THE BETTER RAIN CHANCES WILL EXIST INLAND FROM THE I-75
CORRIDOR DURING THE LATE AFTERNOON/EVENING HOURS.

FOR WEDNESDAY THROUGH FRIDAY...A WEAK FRONT SAGS DOWN TOWARD NORTH
FLORIDA. DO NOT GET TOO EXCITED. THIS FRONT IS NOT GOING TO PASS
THROUGH OUR REGION AND BRING US ANY COOLER OR DRIER WEATHER.
HOWEVER...IT WILL ACT TO TURN OUR LOCAL 1000-700MB SYNOPTIC FLOW
SHIFTS MORE TO THE NORTHWEST OR WEST. THIS FLOW REGIME FAVORS THE
FLORIDA EAST COAST FOR ORGANIZED LATE DAY CONVECTION. WILL HAVE THE
HIGHEST RAIN CHANCES WELL INLAND FOR THESE DAYS FINAL DAYS OF THE
FORECAST WEEK.

&&

.AVIATION...
OVERALL VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. WINDS
WILL SHIFT TO THE WEST SOUTHWEST LATER THIS AFTERNOON AS THE SEA
BREEZE SETS UP. SCATTERED SHOWERS AND STORMS ARE POSSIBLE DURING
THE AFTERNOON HOURS SO WILL COVER THIS WITH VCTS STARTING BETWEEN
19-21Z. STORMS WILL DISSIPATE AFTER SUNSET AND THE WINDS WILL DIE
DOWN BECOMING LIGHT AND VARIABLE OVERNIGHT.

&&

.MARINE...OVERALL EASTERLY WIND FLOW WILL CONTINUE THROUGH THE
WEEKEND AS HIGH PRESSURE OFF THE VIRGINIA COAST RIDGES ACROSS THE
FLORIDA PENINSULA AND INTO THE GULF COAST WATERS. THE ONLY EXPECTED
CHANGE WILL BE ALONG THE COAST WHERE THE DAILY AFTERNOON SEA BREEZE
PATTERN SETS UP. WINDS WILL GENERALLY STAY BELOW 15 KNOTS AND SEAS
BELOW 3 FEET EXCEPT FOR DURING THE OVERNIGHT HOURS WHERE EASTERLY
SURGES WILL INCREASE WINDS TO SCEC ESPECIALLY OVER THE NORTHERN
COASTAL WATERS. THE GRADIENT WILL SLACKEN BY TUESDAY AS HIGH
PRESSURE MOVES INTO THE GULF OF MEXICO CAUSING A DECREASE IN WINDS
AND SEAS.  THE WEATHER WILL REMAIN OVERALL DRY EXCEPT FOR LATE
AFTERNOON / EVENING THUNDERSTORMS THAT MAY MOVE FROM THE LAND OVER
THE COASTAL WATERS.

&&

.FIRE WEATHER...HIGH PRESSURE IN THE WESTERN ATLANTIC WILL KEEP AN
EAST TO SOUTHEAST WIND FLOW OVER THE FLORIDA PENINSULA THROUGH THE
WEEKEND. THIS WILL KEEP ABUNDANT LOW LEVEL MOISTURE OVER THE AREA
THAT WILL MAINTAIN RELATIVE HUMIDITY LEVELS ABOVE ANY CRITICAL
THRESHOLD. AFTERNOON RAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON THIS WEEKEND WITH THE STRONGER STORMS OCCURRING OVER
THE WEST COAST FROM TAMPA BAY SOUTHWARD. NO SIGNIFICANT FOG IS
EXPECTED THROUGH THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  89  73  89 /  20  60  40  50
FMY  72  92  72  91 /  30  50  30  50
GIF  72  90  71  91 /  10  50  20  40
SRQ  71  89  72  87 /  40  50  40  50
BKV  70  89  69  91 /  10  60  40  50
SPG  75  89  75  89 /  40  50  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN
MID/LONG TERM/DECISION SUPPORT...14/MROCZKA
Hazardous weather outlook, May 15, 3:56 AM EST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT FRI MAY 15 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
456 AM EDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH DAY. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, May 15, 5:29 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
629 PM EDT FRI MAY 15 2015

FLZ050-151-251-152300-
PINELLAS-INLAND HILLSBOROUGH-PINELLAS-COASTAL HILLSBOROUGH-
629 PM EDT FRI MAY 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILLSBOROUGH AND
PINELLAS COUNTIES...

AT 629 PM EDT...A STRONG THUNDERSTORM WAS OVER GANDY...OR 7 MILES
NORTHEAST OF PINELLAS PARK...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...CLEARWATER...PINELLAS PARK...ST. PETERSBURG...FEATHER
SOUND...TAMPA INTERNATIONAL AIRPORT...EGYPT LAKE-LETO...GANDY...EAST
LAKE...GREATER NORTHDALE...SOUTH HIGHPOINT...PALM HARBOR...TOWN 'N'
COUNTRY...MACDILL AIR FORCE BASE...KEYSTONE...CITRUS PARK...GREATER
CARROLLWOOD...WEST AND EAST LEALMAN...SAFETY HARBOR AND WEST PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2816 8252 2785 8248 2784 8254 2794 8253
      2799 8262 2797 8265 2800 8263 2804 8268
      2803 8269 2796 8269 2796 8272 2794 8272
      2791 8263 2787 8260 2784 8262 2782 8259
      2781 8262 2780 8266 2803 8279 2815 8279
TIME...MOT...LOC 2229Z 160DEG 11KT 2790 8259

The radar

The Tampa radar (KTBW), 34 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pinellas

When
May 15, 5:57 PM EST
Where
Pinellas County, 1.4 mi WSW of Kenneth City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.800, -82.730

A trained Skywarn spotter reported nickel size hail falling near the intersection of 30th Ave. and 66th Street near Pinellas Park. His spotter ID was PIN-631A.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567083.